hypothyroid, levothyroxine, T4, T3, ineffectiveness,

Ask the Doc: Thyroid Hormone

Ask the Doc: Thyroid Hormone

© 2006 Wellness Clubs of America.com

I am taking a thyroid hormone prescribed by my doctor, but I havenít noticed any change in my symptoms. Iím still tired, my hair is thinning, my skin is dry, and my weight keeps going up. My doctor checked my blood and told me that Iím on the proper thyroid dosage. Do you have any ideas? J.S.

Dear J.S. I suspect that you are taking a synthetic thyroid hormone called levothyroxine (T4). T4 must be converted in the body to a different hormone, triiodothyronine (T3) for optimum effectiveness. When physicians check thyroid blood tests they measure T4 levels, but they do not measure T3 levels. It is possible, indeed common, to have a normal amount of T4 in the bloodstream and still have hypothyroid symptoms. This occurs when your body is not effectively converting T4 to T3.

There are two steps that y will find helpful. The first is to take 100 Ė 200 micrograms of selenium daily. Selenium in needed in the T4 to T3 conversion process. The second is to ask your doctor if you can try whole thyroid, which is a combination of T4 and T3. If your physician is unwilling to do this, he or she may be willing to prescribe some synthetic T3 to complement the T4 you are already taking. If he or she questions this refer to the New England Journal of Medicine 340(6):424-9, 1999, which documents the benefits of doing so. -Dr. Peterson

For more information see Thyroid deficiencies